Dr Olumide Adegbokun, a Consultant Psychiatrist, on Tuesday cautioned pregnant women on dangers of consuming anticonvulsant medications to prevent defects in their babies.
Adegnokun, who spoke at a Psychiatry Medical Educational Forum held in Alimosho General Hospital, said most cardiovascular and neural tube defects in babies were associated to erroneous medication.
He said pregnant women with anti-convulsive related ailment should discontinue the use of such drugs during pregnancy.
Newsmen report that nticonvulsant drugs are medication used to treat convulsive seizures or epilepsy.
It can also be used to prevent headaches, even when the headaches were not associated with seizures
“The use of anticonvulsants especially in the first trimester of conception, is dangerous to the growing foetus.
“It is imperative to have close monitoring of pregnant women living with this ailment and it is advisable not to use these medications at all.
“Anticonvulsant depletes the body of iron, which is a major component of the body system for developing foetus, such deficit will bereft the body requirements for healthy growth of the baby.
“When the fœtus lacks adequate iron, it results to birth defects in babies,” he said.
He urged pregnant women with anticonvulsive related issues to seek adequate medical help to see them through pregnancy.